Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 189, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2020, 4:46 PM CDT for Finney County, Lane County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 4:46 PM CDT (21:46 UTC)
- Expired
- Aug 1, 2020, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Finney County, KS, Lane County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WUUS53 KDDC 012146 SVRDDC KSC055-101-012230- /O.NEW.KDDC.SV.W.0189.200801T2146Z-200801T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 446 PM CDT Sat Aug 1 2020 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Finney County in southwestern Kansas... Southwestern Lane County in west central Kansas... * Until 530 PM CDT. * At 445 PM CDT, a severe thunderstorm was located near Dighton, moving south at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Dighton and Amy. This new warning replaces the previous warning for central Lane County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3847 10062 3848 10042 3810 10028 3811 10066 TIME...MOT...LOC 2145Z 356DEG 21KT 3842 10048 HAIL...1.00IN WIND...<50MPH $$ UMSCHEID
3 follow-up statements
576 WWUS53 KDDC 012158 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 458 PM CDT Sat Aug 1 2020 KSC055-101-012230- /O.CON.KDDC.SV.W.0189.000000T0000Z-200801T2230Z/ Finney KS-Lane KS- 458 PM CDT Sat Aug 1 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHEASTERN FINNEY AND SOUTHWESTERN LANE COUNTIES... At 458 PM CDT, a severe thunderstorm was located 9 miles south of Dighton, moving south at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Finney and southwestern Lane Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3841 10060 3843 10040 3810 10028 3811 10066 TIME...MOT...LOC 2158Z 356DEG 21KT 3834 10047 HAIL...1.00IN WIND...<50MPH $$ LOWE
342
WWUS53 KDDC 012217
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
517 PM CDT Sat Aug 1 2020
KSC101-012227-
/O.CAN.KDDC.SV.W.0189.000000T0000Z-200801T2230Z/
Lane KS-
517 PM CDT Sat Aug 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3823 10058 3824 10044 3810 10041 3811 10058
3811 10060
TIME...MOT...LOC 2217Z 354DEG 24KT 3815 10051
$$
KSC055-012230-
/O.CON.KDDC.SV.W.0189.000000T0000Z-200801T2230Z/
Finney KS-
517 PM CDT Sat Aug 1 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN FINNEY COUNTY...
At 517 PM CDT, a severe thunderstorm was located 13 miles northwest
of Kalvesta, moving south at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Finney County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 10058 3824 10044 3810 10041 3811 10058
3811 10060
TIME...MOT...LOC 2217Z 354DEG 24KT 3815 10051
HAIL...1.00IN
WIND...<50MPH
$$
UMSCHEID656
WWUS53 KDDC 012225
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
525 PM CDT Sat Aug 1 2020
KSC055-012234-
/O.EXP.KDDC.SV.W.0189.000000T0000Z-200801T2230Z/
Finney KS-
525 PM CDT Sat Aug 1 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY COUNTY
WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3823 10058 3824 10044 3810 10041 3811 10058
3811 10060
TIME...MOT...LOC 2224Z 356DEG 21KT 3812 10051
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:46 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 1, 2:46 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Dodge City KS 246 PM CDT Sat Aug 1 2020 ...Updated Long Term... .SHORT TERM...(This evening through Sunday) Issued at 1242 PM CDT Sat Aug 1 2020 Upper level NW flow will remain established over the central plains through Sunday. Recent surface analysis indicates a weak cold front is draped near the KS/NE border owing to an upper level disturbance over central NE. This front will propagate south this afternoon and evening through western KS, and could provide sufficient lift for thunderstorms in the 20-01Z time frame. However, CAM guidance is in good agreement that most of this activity will remain east of our area, and therefore I have only included mentionable PoPs in our far eastern counties. Tonight, mostly clear skies and light N/NE winds should allow temperatures to drop into the upper 50s. Sunday will be slightly cooler thanks to the previous day's frontal passage, with areas near I-70 struggling to reach 80 to mid-80s near the KS/OK border. Some elevated showers may develop Sunday morning mainly west of US 283 along a weak instability axis, however these are expected to be weak and short lived. A better chance of thunderstorms exists late Sunday afternoon through the evening as thunderstorms that form over the higher terrain in CO track east. Considerable uncertainty remains how far east this activity will reach, and trends will need to continue to be monitored. .LONG TERM...(Sunday night through Saturday) Issued at 148 PM CDT Sat Aug 1 2020 The fairly amplified large scale upper pattern will not change appreciably over the next several days. An upper level ridge over the desert southwest will slowly weaken as it gradually moves east. Concurrently, an upper level trough over the Great Lakes/southeastern Canada will slowly lift northeastward. This dipole leaves most of the central plains under northwest flow throughout the long term period. At the surface, high pressure will build in behind today's cold front and move slowly east throughout the period. The weak pressure gradient associated with the high pressure should keep winds relatively weak, with Tuesday being the only clear exception. Temperatures will remain below normal for much of the period, with only a gradual warming trend expected. By late next week, temperatures should be approaching normal as heights begin to rise on the northern periphery of the upper ridge. Shortwave disturbances embedded within the NW flow will likely bring daily thunderstorm chances, mainly in the late afternoon and evening, and the amplified upper pattern is allowing mid level flow to be stronger than the early August climatological normal. This, combined with the at least modest instability, should promote a non-zero severe weather risk. However, uncertainty regarding placement and timing of any forcing precludes mentioning specific day(s). && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1215 PM CDT Sat Aug 1 2020 VFR flying conditions are expected at all terminals this TAF period as light N/NE winds and mostly clear skies should prevail through tomorrow. A slight chance of thunderstorms exists at HYS and DDC in the 20-01Z time frame, however low confidence precludes including VCTS in the TAFs. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 59 81 58 / 10 20 20 10 GCK 88 60 80 57 / 10 20 20 20 EHA 89 61 84 59 / 10 10 30 40 LBL 90 61 84 59 / 10 10 20 30 HYS 87 60 80 56 / 20 10 10 0 P28 89 63 84 59 / 20 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Springer
Hazardous weather outlook, Aug 1, 2:58 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 258 AM CDT Sat Aug 1 2020 KSZ030-031-043>046-061>066-074>081-084>090-020900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 258 AM CDT Sat Aug 1 2020 /158 AM MDT Sat Aug 1 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible this afternoon and early tonight. A few of the stronger storms will be capable of producing wind gusts up to 50 mph. Day 1 Hazards ------------- * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms each day from Sunday through Friday. A few strong to marginally severe thunderstorms will be possible late Sunday and Monday. The main hazards from the strongest storms will be wind gusts of 50 to 60 mph, hail and periods of heavy rainfall. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 1, 3:26 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Dodge City KS 326 PM CDT Sat Aug 1 2020 KSZ065-079-012115- Pawnee KS-Edwards KS- 326 PM CDT Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND NORTHERN EDWARDS COUNTIES UNTIL 415 PM CDT... At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near Ash Valley, moving south at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kinsley, Lewis, Garfield, Rozel, Belpre, Ash Valley, Sanford, Frizell and Zook. LAT...LON 3834 9944 3834 9920 3794 9903 3790 9946 TIME...MOT...LOC 2024Z 342DEG 27KT 3831 9931 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:26 PM CDT | Special Weather Statement | DDC | Pawnee | 49 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
| Aug 1, 4:57 PM CDT | Special Weather Statement | DDC | Scott | 33 min |
| Aug 1, 5:08 PM CDT | Special Weather Statement | DDC | Kiowa | 37 min |
| Aug 1, 5:29 PM CDT | Special Weather Statement | DDC | Finney, Gray | 46 min |
| Aug 1, 6:11 PM CDT | Special Weather Statement | DDC | Finney | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.